Journal of Applied Probability

An application of the backbone decomposition to supercritical super-Brownian motion with a barrier

A. E. Kyprianou, A. Murillo-Salas, and J. L. Pérez

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


We analyse the behaviour of supercritical super-Brownian motion with a barrier through the pathwise backbone embedding of Berestycki, Kyprianou and Murillo-Salas (2011). In particular, by considering existing results for branching Brownian motion due to Harris and Kyprianou (2006) and Maillard (2011), we obtain, with relative ease, conclusions regarding the growth in the right-most point in the support, analytical properties of the associated one-sided Fisher-Kolmogorov-Petrovskii-Piscounov wave equation, as well as the distribution of mass on the exit measure associated with the barrier.

Article information

J. Appl. Probab. Volume 49, Number 3 (2012), 671-684.

First available in Project Euclid: 6 September 2012

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60J68: Superprocesses 35C07: Traveling wave solutions

Super-Brownian motion backbone decomposition killed super-Brownian motion


Kyprianou, A. E.; Murillo-Salas, A.; Pérez, J. L. An application of the backbone decomposition to supercritical super-Brownian motion with a barrier. J. Appl. Probab. 49 (2012), no. 3, 671--684. doi:10.1239/jap/1346955325.

Export citation


  • Addario-Berry, L. and Broutin, N. (2011). Total progeny in killed branching random walk. Prob. Theory Relat. Fields 151, 265–295.
  • Aïdékon, E., Hu, Y. and Zindy, O. (2011). The precise tail behavior of the total progeny of a killed branching random walk. Preprint. Available at
  • Berestycki, J., Kyprianou, A. E. and Murillo-Salas, A. (2011). The prolific backbone decomposition for supercritical superdiffusions. Stoch. Process. Appl. 121, 1315–1331.
  • Dynkin, E. B. (1991). Branching particle systems and superprocesses. Ann. Prob. 19, 1157–1194.
  • Dynkin, E. B. (1991). A probabilistic approach to one class of nonlinear differential equations. Prob. Theory Relat. Fields 89, 89–115.
  • Dynkin, E. B. (1993). Superprocesses and partial differential equations. Ann. Prob. 21, 1185–1262.
  • Dynkin, E. B. (2001). Branching exit Markov systems and superprocess. Ann. Prob. 29, 1833–1858.
  • Dynkin, E. B. (2002). Diffusions, Superdiffusions and Partial Differential Equations. American Mathematical Society, Providence, RI.
  • Dynkin, E. B. and Kuznetsov, S. E. (2004). $\mathbb{N}$-measures for branching exit Markov systems and their applications to differential equations. Prob. Theory Relat. Fields 130, 135–150.
  • El Karoui, N. and Roelly, S. (1991). Propriétés de martingales, explosion et représentation de Lévy–Khintchine d'une classe de processus de branchement à valeurs mesures. Stoch. Process. Appl. 38, 239–266.
  • Engländer, J. and Pinsky, R. G. (1999). On the construction and support properties of measure-valued diffusions on $D\subseteq \mathbb{R}^{d}$ with spatially dependent branching. Ann. Prob. 27, 684–730.
  • Evans, S. N. and O'Connell, N. (1994). Weighted occupation time for branching particle systems and a representation for the supercritical superprocess. Canad. Math. Bull. 37, 187–196.
  • Feller, W. (1971). An Introduction to Probability Theory and Its Applications, Vol. II, 2nd edn. John Wiley, New York.
  • Fitzsimmons, P. J. (1988). Construction and regularity of measure-valued Markov branching processes. Israel J. Math. 64, 337–361.
  • Harris, J. W., Harris, S. C. and Kyprianou, A. E. (2006). Further probabilistic analysis of the Fisher–Kolmogorov–Pretrovskii–Piscounov equation: one sided travelling-waves. Ann. Inst. H. Poincaré Prob. Statist. 42, 125–145.
  • Kametaka, Y. (1976). On the nonlinear diffusion equation of Kolmogorov–Petrovskii–Piskunov type. Osaka J. Math. 13, 11–66.
  • Kyprianou, A. E. (2006). Introductory Lectures on Fluctuations of Lévy Processes with Applications. Springer, Berlin.
  • Kyprianou, A., Liu, R.-L., Murillo-Salas, A. and Ren, Y.-X. (2012). Supercritical super-Brownian motion with a general branching mechanism and travelling waves. Ann. Inst. H. Poincaré Prob. Statist. 48, 661–687.
  • Le Gall, J.-F. (1999). Spatial Branching Processes, Random Snakes and Partial Differential Equations. Birkhäuser, Basel.
  • Maillard, P. (2012). The number of absorbed individuals in branching Brownian motion with a barrier. To appear in Ann. Inst. H. Poincaré Prob. Statist..
  • Neveu, J. (1988). Multiplicative martingales for spatial branching processes. In Seminar on Stochastic Processes (Prog. Prob. Statist. 15), eds E. Çinlar, K. L. Chung and R. K. Getoor, Birkhaüser, Boston, MA, pp. 223–241.
  • Pinsky, R. G. (1995). K-P-P-type asymptotics for nonlinear diffusion in a large ball with infinite boundary data and on ${\bf R}^d$ with infinite initial data outside a large ball. Commun. Partial Differential Equat. 20, 1369–1393.
  • Salisbury, T. and Verzani, J. (1999). On the conditioned exit measures of super Brownian motion. Prob. Theory Relat. Fields 115, 237–285.
  • Salisbury, T. S. and Verzani, J. (2000). Non-degenerate conditionings of the exit measure of super Brownian motion. Stoch. Process. Appl. 87, 25–52.
  • Sheu, Y.-C. (1997). Lifetime and compactness of range for super-Brownian motion with a general branching mechanism. Stoch. Process. Appl. 70, 129–141.
  • Uchiyama, K. (1978). The behavior of solutions of some non-linear diffusion equations for large time. J. Math. Kyoto Univ. 18, 453–508.
  • Watanabe, K. (1968). A limit theorem of branching processes and continuous state branching processes. J. Math. Kyoto Univ. 8, 141–167.
  • Yang, T. and Ren, Y.-X. (2011). Limit theorem for derivative martingale at criticality w.r.t. branching Brownian motion. Statist. Prob. Lett. 81, 195–200.